Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2018, 2:07 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 19, 2018, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WGUS55 KABQ 192007
FFWABQ
NMC007-192300-
/O.NEW.KABQ.FF.W.0045.180719T2007Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
207 PM MDT THU JUL 19 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 500 PM MDT.
* At 205 PM MDT, Doppler radar indicated thunderstorms producing
moderate to locally heavy rain across the warned area. Flash
flooding is expected to begin shortly. Rainfall rates near 0.25
inch per hour is expected with these storms.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
3660 10503 3658 10491 3650 10488
$$
DPorter2 follow-up statements
680
WGUS75 KABQ 192033
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
233 PM MDT THU JUL 19 2018
NMC007-192300-
/O.CON.KABQ.FF.W.0045.000000T0000Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
233 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...
At 230 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain along the U.S. Highway 64 corridor. Flash
flooding is expected to begin shortly. Rainfall rates of 0.25 to
0.33 inch per hour are expected through 300 PM MDT.
Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
3660 10503 3658 10491 3650 10488
$$
DPorter965
WGUS75 KABQ 192300
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
500 PM MDT THU JUL 19 2018
NMC007-192308-
/O.EXP.KABQ.FF.W.0045.000000T0000Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
500 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 500 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat; however, high water flows are still possible in arroyos and
low water crossings. Please continue to heed any remaining road
closures.
LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
3660 10503 3658 10491 3650 10488
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 11:35 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 11:35 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1135 AM MDT Thu Jul 19 2018 .AVIATION... 18Z TAF CYCLE Upper high over NM to slide to the east and to the TX Panhandle next 24 hrs. Isold to sct showers and tstms developing over the higher terrain to move slowly and erratically. The stronger storms will result in brief terrain obscurations in short lived mainly MVFR cigs/vbys and wind gusts to 40kt. && .PREV DISCUSSION...501 AM MDT Thu Jul 19 2018... .UPDATE... Decided to issue a Heat Advisory for Chaves, De Baca and Quay Counties today. Zones are out. && .PREV DISCUSSION...311 AM MDT Thu Jul 19 2018... .SYNOPSIS... Hot will be the weather story through Sunday with showers and thunderstorms mostly confined to the western and northern mountains. A strong back door cold front will bring fresh low level moisture to the state Sunday night and Monday, creating a big increase in showers and storms from Monday through much of next week. High pressure aloft will be dancing around New Mexico through next week, creating a plethora of different storm motions. && .DISCUSSION... We will be issuing a Flash Flood Watch for our Southwest Mountains zone from noon today to midnight tonight. The main concern will be flash flooding on the Buzzard Fire burn scar. It's going to be hot through this coming weekend. Some high temperatures will be near or above record highs the next few days. High pressure will be over the four corners region today, slide across northern NM tonight then take up residence over the TX Panhandle Friday and Saturday. Then the high will move back west over NM Sunday. All the while the high will strengthen a little. Steering flow for thunderstorms will be light and varied. The best chances for showers and thunderstorms will be over the western and northern mountains each afternoon and evening through Sunday. A few storms will survive into the western and central valleys as well as the northeast. The general trend for convection will diminish a little each day through Sunday as the high builds. The main moisture plume will unfortunately be over AZ during this time. A strong back door cold front will dive south into eastern NM Sunday night into Monday, then rush through the gaps and canyons of the central mountain chain Monday evening. Lots of low level moisture behind the front will help fuel a sharp increase in showers and thunderstorms all of next week. The activity will be widespread each afternoon into the night, with areas of heavy rain and an increasing concern for isolated flash flooding. CHJ && .FIRE WEATHER... There will be an uptick in convective coverage and rain amounts over west central and southwest areas today. Elsewhere across central and northern NM cells will be more isolated, except for scattered coverage in the northern mountains. The subtropical high pressure system will migrate back overhead from the northwest today, and this will cause storms to move very slowly and perhaps even become stationary. The greatest risk of flash flooding will be below burn scars in the west central and southwest mountains. The upper high is forecast to shift just east of NM at the end of the week. It will steer drier air over the area from the southeast Friday through Sunday with a downtick in thunderstorm activity. Precipitable water values over central and eastern areas should bottom out Saturday around 0.5-0.75 inch, while remaining near an inch along the AZ/NM border. Portions of the central valley and eastern plains can expect minimum humidities below 15 percent this weekend, while high temperatures climb a few to around 10 degrees above normal across the forecast area each afternoon. An upper level trough exiting the northern and central Rockies will steer a moist back door front southwestward through the fire weather forecast area Sunday night. The front should reach the AZ border by Monday evening as the high pressure system aloft sinks over southwest NM. There will be an uptick in thunderstorm coverage and rainfall intensity starting over the northeast as early as Sunday night, then across much of the forecast area Monday and Tuesday as the high pressure system migrates westward over AZ and moist easterly low level flow persists. Temperatures will also fall with the front and increasing precipitation coverage. Look for moisture to recycle Wednesday as the upper high stays west of NM. The high is forecast to stay west of NM through the end of the week potentially allowing a couple more moist back door cold fronts to arrive. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ534-537-538. Flash Flood Watch through this evening for the following zones... NMZ508. &&
Hazardous weather outlook, Jul 19, 4:50 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 450 AM MDT Thu Jul 19 2018 NMZ501>540-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 450 AM MDT Thu Jul 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rain is possible primarily over the Southwest Mountains this afternoon and evening, where localized areas of flash flooding may occur. This includes the Buzzard burn scar in Catron County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to numerous thunderstorms are expected Monday through Wednesday of next week. Storm motions will be slow and rainfall will be heavy at times. This may lead to localized areas of flash flooding, especially over and near recent and maybe older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:08 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 19, 2:28 AM MDT | Flash Flood Watch | ABQ | 22 hr | |
| Jul 19, 5:07 AM MDT | Heat Advisory | ABQ | 15 hr | |
| Jul 19, 1:18 PM MDT | Areal Flood Advisory | ABQ | Colfax | 117 min |
| Jul 19, 2:10 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 19, 3:20 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
| Jul 19, 3:54 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Jul 19, 4:28 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.